Wisconsin, 2015Winter Weather in Wisconsin, March 3, 2015
March 3, 2015 · NWS MKX · 9 events in 9 counties and zones
A surge of relatively mild and moist air brought a mixture of snow, sleet, and freezing drizzle to southeast WI and far southern WI. The snow and sleet fell during morning rush hour and was followed by freezing drizzle later in the morning.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of relatively mild and moist air brought a mixture of snow, sleet, and freezing drizzle to southeast WI and far southern WI. The snow and sleet fell during morning rush hour and was followed by freezing drizzle later in the morning. This resulted in snow covered roads and numerous vehicle slide-offs and accidents. The highway system in Milwaukee experienced 88 vehicle slide-offs and accidents. The ice damaged We Energies equipment causing service interruptions in Milwaukee. A Cudahy middle school closed due to the power outage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 3, 2:34 AM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Mar 3, 2:34 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
234 AM CST TUE MAR 3 2015
.TODAY AND TONIGHT...FORECAST CONFIDENCE HIGH.
A STRONG 165 KNOT 250 MB JET PUSHES INTO WISCONSIN DOWNSTREAM OF THE
UPPER TROUGH FROM THE NORTH PLAINS TO THE SOUTHWEST U.S. WEAK UPPER
DIVERGENCE BECOMES MODERATE THIS MORNING BEFORE WEAKENING THIS
AFTERNOON AND EARLY EVENING. WEAK TO MODERATE 700 MB UPWARD MOTION
THROUGH THE MORNING THEN WEAKENING EARLY IN THE AFTERNOON AND
BECOMING DOWNWARD OVER ALL BY THE FAR SOUTHEAST DURING THE
AFTERNOON. A 60 KNOT 700 MB JET MAX INCREASES TO 70 KNOTS AS IT
LIFTS INTO SOUTHEAST WISCONSIN BY NOON. 850 MB WINDS INCREASE THIS
MORNING WITH THE STRONGEST SPEEDS MOVING ACROSS THE UPPER OHIO
VALLEY. WEAK 700 MB MOISTURE CONVERGENCE INCREASES DURING THE
MORNING AND IS STRONGEST TOWARD SHEBOYGAN AS IT LIFTS NORTHEAST THIS
AFTERNOON. MODERATE 850 MB MOISTURE CONVERGENCE IS STRONGEST OVER
THE FAR SOUTHEAST CLOSER TO THE 850 MB JET MAX.
MODELS ARE CONSISTENT IN A RAPID INCREASE IN PRECIPITATION THIS
MORNING...THEN DIMINISHING FROM THE SOUTHWEST LATE MORNING AND EARLY
AFTERNOON. BIGGEST ISSUE IS WITH DEVELOPING MIXED PRECIPITATION.
THE NAM WARMS THE 850/700 MB LAYER THE MOST WITH MORE OF A SLEET
AND POSSIBLY FREEZING RAIN POTENTIAL AS THE MORNING GOES ON. ALL
MODELS SHOW THE PRECIPITATION WOULD START AS SNOW WITH THE WARMING
SOMEWHAT OFFSET BY EVAPORATIVE COOLING AS THE PRECIPITATION BEGINS.
HOWEVER EVEN THE COOLER MODELS HAVE A WARM ELEVATED LAYER VERY CLOSE
TO FREEZING. PRECIPITATION HAS STARTED OUT AS ALL SLEET IN
DAVENPORT...SO THE WARMER MODELS ARE PREFERRED.
THE 925/700 MB WARM AIR ADVECTION BEGINS TO COOL THIS AFTERNOON. BY
THIS TIME ANY PRECIPITATION WOULD BE FLURRIES BY EVENING.
SNOW AMOUNTS SHOULD MAINLY BE IN THE 1 TO 3 INCH RANGE...BUT WITH
THE MIXED PRECIPITATION THE ADVISORY LOOKS GOOD. GREATEST SNOW
AMOUNTS EXPECTED TO BE TOWARD FOND DU LAC AND SHEBOYGAN.
.WEDNESDAY AND THURSDAY...FORECAST CONFIDENCE...HIGH
HIGH PRESSURE WILL APPROACH FROM THE WEST ON WEDNESDAY...THEN MOVE
OVERHEAD THURSDAY. EXPECT DRY WEATHER WITH A FAIR AMOUNT OF
SUNSHINE...ESPECIALLY ON THURSDAY. UNFORTUNATELY...A VERY COLD
AIRMASS WILL ARRIVE WITH THE HIGH...WITH WELL BELOW NORMAL
TEMPERATURES EXPECTED. COULD SEE WIND CHILLS APPROACH ADVISORY
LEVELS LATER WEDNESDAY NIGHT INTO EARLY THURSDAY.
.FRIDAY THROUGH MONDAY...FORECAST CONFIDENCE...MEDIUM
EXPECT A COUPLE OF WEAK WAVES TO MOVE THROUGH PREVAILING NORTHWEST
FLOW FRIDAY THROUGH MONDAY. BEST CHANCE FOR A LITTLE LIGHT SNOW OR
FLURRIES LOOKS TO BE FRIDAY NIGHT AND AGAIN ON SUNDAY. ONLY HAVE
SOME POPS IN THE NORTH FRIDAY NIGHT FOR NOW...BUT INCREASING
CONFIDENCE FOR SUNDAY MAY EVENTUALLY RESULT IN SOME POPS THEN TOO.
OTHERWISE...IT LOOKS QUIET THROUGH THE WEEKEND AND INTO EARLY NEXT
WEEK.
MODELS DIFFER WITH TEMPS BY QUITE A BIT BY SUNDAY/MONDAY. THE GFS
HOLDS ONTO COLD AIRMASS OVER THE GREAT LAKES...WHILE THE ECMWF IS
QUICKER TO BRING IN MILDER TEMPS FROM THE SOUTHWEST. WENT WITH A
BLEND OF THE SOLUTIONS FOR NOW...RESULTING IN NEAR NORMAL TEMPS.
&&
.AVIATION/12Z TAFS/...
VFR CONDITIONS WILL QUICKLY DETERIORATE WITH THE DEVELOPMENT OF
LIGHT TO MODERATE SNOW SPREADING IN FROM THE SOUTHWEST EARLY THIS
MORNING. EXPECT MVFR CIGS/VSBYS TO DROP RAPIDLY TO IFR/LIFR LEVELS
BETWEEN 12Z THROUGH 15Z...THEN SEE THE SNOW CHANGE TO A MIX OF
SNOW/SLEET/FREEZING RAIN. WILL SEE THE MIXY PRECIPITATION LIGHTEN
FROM THE SOUTHWEST LATE THIS MORNING AND EARLY AFTERNOON. THE
PRECIPITATION WILL CHANGE BACK TO ALL SNOW AS IT TAPERS OFF FROM
WEST TO EAST BETWEEN 21Z AND 00Z...BUT IT WOULD BE LIGHT.
SOME INDICATIONS THAT STRONG LOW-LEVEL WINDS MAY BRING A PERIOD OF
LOW LEVEL WIND SHEAR IN THE MORNING HOURS AS A STRONG 700 MB/10 THSD
FT JET MAX MOVES ACROSS SOUTHERN WISCONSIN. HOWEVER WINDS AT 2 THSD
FT WILL BE AT 30 TO 35 KNOTS...SO THE LOW LEVEL WIND SHEAR WILL NOT
BE GREAT.
&&
.MARINE...
NO CHANGE TO GOING SMALL CRAFT ADVISORY AS MODELS CONTINUE TO SHOW
GUSTY SOUTH WINDS DEVELOPING OVER THE WESTERN NEARSHORE WATERS OF
LAKE MICHIGAN AHEAD OF SURFACE TROUGH AROUND 12Z...THEN TURN WEST
BEHIND THE TROUGH IN THE EARLY EVENING AND INCREASE WITH THE STRONG
COLD AIR ADVECTION WITH THE PASSAGE OF A TRAILING COLD FRONT. WHILE
WINDS MAY EASE FOR A TIME BETWEEN THE TROUGH PASSAGE AND THE COLD
FRONT...IT DOES NOT APPEAR LONG ENOUGH TO SEPARATE THE ADVISORY INTO
TWO PERIODS.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR WIZ046-
047-051-052-056>060-062>072.
LM...SMALL CRAFT ADVISORY FROM 6 AM THIS MORNING TO 6 PM CST
WEDNESDAY FOR LMZ643>646.
&&
TODAY/TONIGHT AND AVIATION/MARINE...HENTZ
WEDNESDAY THROUGH MONDAY...DDVHazardous weather outlook, Mar 3, 3:39 AM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
339 AM CST TUE MAR 3 2015
WIZ046-047-051-052-056>060-062>072-040945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
339 AM CST TUE MAR 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT TODAY. LOW PRESSURE WILL
MOVE ACROSS CENTRAL WISCONSIN BRINGING SNOW AND SLEET DURING THE
MORNING. SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED MAINLY
IN THE MORNING HOURS...WITH SLEET AND POSSIBLY FREEZING RAIN
MIXING WITH THE SNOW. THE HIGHER AMOUNTS OF SNOW ARE EXPECTED
TOWARD SHEBOYGAN AND FOND DU LAC.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ARCTIC AIR WILL THEN RETURN TO THE AREA WITH WIND CHILL
TEMPERATURES NEAR 20 BELOW ZERO LATE WEDNESDAY NIGHT AND
THURSDAY MORNING. A WIND CHILL ADVISORY MAY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. SNOW AMOUNTS WILL BE
APPRECIATED.
LMZ643>646-040945-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
339 AM CST TUE MAR 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT AS LOW PRESSURE MOVES FROM
THE NORTHERN MISSISSIPPI VALLEY TO THE NORTHERN GREAT LAKES.
BRISK SOUTH WINDS WILL PREVAIL TODAY BEFORE A COLD FRONT
BRINGS GUSTY WEST WINDS TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SMALL CRAFT ADVISORY IS IN EFFECT WEDNESDAY BEFORE THE BRISK
NORTHWEST WINDS DIMINISH.
BREEZY SOUTHWEST WINDS WILL THEN DEVELOP LATE THURSDAY NIGHT AND
FRIDAY AND LIKELY REQUIRE A SMALL CRAFT ADVISORY.
HENTZ
WWW.WEATHER.GOV/MKX
Winter Weather, Lafayette
- When
- March 3, 4:00 AM CST to 1:00 PM CST
- Where
- Lafayette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
Two inches of snow accumulation. Very light sleet and freezing drizzle.
Winter Weather, Green
- When
- March 3, 4:00 AM CST to 1:00 PM CST
- Where
- Green forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Two inches of snow accumulation. Very light sleet and freezing drizzle.
Winter Weather, Rock
- When
- March 3, 4:00 AM CST to 1:00 PM CST
- Where
- Rock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
Two to four inches of snow accumulation. Very light sleet and freezing drizzle.
Winter Weather, Walworth
- When
- March 3, 4:00 AM CST to 1:00 PM CST
- Where
- Walworth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.669, -88.542 (the zone’s center; the record gives no point)
Two to four inches of snow accumulation. Very light sleet and freezing drizzle.
Winter Weather, Kenosha
- When
- March 3, 4:00 AM CST to 1:00 PM CST
- Where
- Kenosha forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
Three to five inches of snow accumulation. Very light sleet and freezing drizzle.
Winter Weather, Racine
- When
- March 3, 5:00 AM CST to 1:00 PM CST
- Where
- Racine forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
Three to five inches of snow accumulation. Very light sleet and freezing drizzle.
Winter Weather, Milwaukee
- When
- March 3, 5:00 AM CST to 1:00 PM CST
- Where
- Milwaukee forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
One to three inches of snow accumulation. Very light sleet and freezing drizzle.
Winter Weather, Waukesha
- When
- March 3, 5:00 AM CST to 1:00 PM CST
- Where
- Waukesha forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.018, -88.304 (the zone’s center; the record gives no point)
One to two inches of snow accumulation. Very light sleet and freezing drizzle.
Winter Weather, Jefferson
- When
- March 3, 5:00 AM CST to 1:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
One to two inches of snow accumulation. Very light sleet and freezing drizzle.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, March 3 to 4, 20151 death · 1 injured · 13 events
- Winter Weather in New Jersey, March 3, 201521 events
- Winter Weather in Indiana, March 3, 201517 events
- Winter Weather in South Dakota, March 3, 201517 events
- Winter Weather in Maryland, March 3, 201517 events
- Blizzard in South Dakota, March 3, 201515 events
- Drought in Texas, March 3 to 31, 201513 events
- Winter Weather in Michigan, March 3, 201512 events
- Winter Weather in West Virginia, March 3, 201510 events
- Winter Weather in Texas, March 3 to 5, 201510 events
- Blizzard and Winter Storm in Minnesota, March 3, 20156 events
- Winter Weather in Ohio, March 3 to 7, 20156 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554254, 554255, 554256, 554257, 554258, 554259, 554260, 554261, 554262.